Kansas, 2003

Damaging Wind in Kansas, August 22, 2003

August 22, 2003 · NWS SGF · 1 event in 1 county or zone

Law enforcement officials observed several trees that were downed from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Law enforcement officials observed several trees that were downed from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 4:25 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 4:25 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT FRI AUG 22 2003

.DISCUSSION...

MAIN SHORT TERM CONCERN IS THE CHANCE FOR CONVECTIVE DEVELOPMENT
THROUGH EARLY EVENING. EXCESSIVE HEAT WILL REMAIN A CONCERN FOR THE
NEXT FEW DAYS.

A WEAK SURFACE BOUNDARY HAS PUSHED INTO EXTREME SOUTHERN MISSOURI
THIS AFTERNOON. THIS HASNT PROVIDED MUCH IN THE WAY OF RELIEF FROM
THE HEAT...WITH HEAT INDEX VALUES OF 100 TO 105 OVER THE AREA.
SIGNIFICANTLY COOLER AIR HAS REMAINED NORTH OF THE MO RIVER.
SOMEWHAT DRYER AIR WILL TRY TO WORK ITS WAY SOUTH INTO THE AREA
TONIGHT AND SAT...BUT TEMPERATURES WILL STILL REMAIN WELL ABOVE
NORMAL FOR LATE AUG. I COULD PROBABLY BE TALKED INTO A HEAT ADVISORY
FOR MY WESTERN COUNTIES FROM JOPLIN NORTH...BUT AFTERNOON MIXING AND
DRY SURFACE CONDITIONS HAVE LIMITED DEWPOINTS IN THE AFTERNOON
DESPITE TRIPLE DIGIT TEMPERATURES.

TEMPERATURES WILL CONTINUE TO BE A CONCERN THROUGH MONDAY AT
LEAST...AS THE CENTER OF THE UPPER RIDGE NOW OVER THE CENTRAL PLAINS
BUILDS INTO THE AREA. HEAT ADVISORIES WILL LIKELY BE NEEDED AGAIN
FOR AT LEAST SOME OF THE AREA SUNDAY INTO MONDAY. THE BOTTOM
LINE...NO REAL SHORT TERM RELIEF IS IN SITE...BUT SOMEWHAT LOWER
DEWPOINTS SHOULD ALLOW NIGHTTIME TEMPERATURES TO DROP/RECOVER
TONIGHT...AND KEEP HEAT INDEX VALUES AT OR JUST BELOW 105 ON SAT.
MIDSHIFT WILL WANT TO LOOK AT THIS CAREFULLY AGAIN TONIGHT.

FOR CONVECTIVE CHANCES...NOT REAL IMPRESSED YET BY WHAT IS OCCURRING
SO FAR...WITH LITTLE IF ANY CUMULUS DEVELOPMENT...AND A PRETTY DRY
12Z KSGF SOUNDING. SOME LOW LEVEL MOISTURE IS POOLED ALONG THE MO/AR
STATE LINE...AND THIS LOOKS TO BE WHERE THE BEST CHANCES FOR STORM
DEVELOPMENT WILL BE THIS AFTERNOON. THE KUNO MODIFIED SOUNDING IS
VERY DEEPLY MIXED WITH SBCAPES OF AROUND 4500 J/KG. ANY STORMS THAT
CAN DEVELOP WILL HAVE NO PROBLEM BECOMING SEVERE WITH THE MAIN
THREAT DAMAGING WINDS AND MARGINALLY SEVERE HAIL...BUT STORM
COVERAGE WILL BE WIDELY SCATTERED AT BEST.

HAVE MADE VERY FEW CHANGES TO THE FORECAST BEYOND SATURDAY. THE
UPPER RIDGE GRADUALLY SHIFTS EAST OF THE AREA BY TUE AS IT
BROADENS/FLATTENS OUT. 00Z AND 12Z GFS RUNS DRIVE A FRONT THROUGH
THE AREA TUE...BUT BELIEVE THAT AS WITH PAST SYSTEMS...THE GFS IS
TOO AGGRESSIVE IN DRIVING THE FRONT SOUTHWARD INTO THE UPPER LEVEL
RIDGE. THE ECMWF LOOKS TO HAVE A BETTER HANDLE ON THIS NEXT FRONT
WHICH POINTS TO A POSSIBLE LATE TUE NIGHT OR WED FRONTAL PASSAGE
BEFORE STALLING THE BOUNDARY JUST SOUTH OF THE FORECAST AREA. AS A
COMPROMISE...HAVE ADDED SLIGHT CHANCE POPS TO GRIDDED FIELDS TUE AND
WED.

DSA
&&

.AVIATION...
A FEW STORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY ACROSS
EXTREME SOUTHERN MISSOURI/SOUTHEAST KANSAS.  DEW POINTS WERE IN THE
MID TO UPPER 70S SOUTH OF THE BOUNDARY...WHILE READINGS IN THE 50S
AND 60S WERE COMMON NORTH OF THE FRONT.  ANY STORMS SHOULD REMAIN
SOUTH OF THE SGF AND JLN FORECAST POINTS SO WILL KEEP OUT OF 00Z
TAFS.

WITH A CLEAR SKY AND DIMINISHING WIND OVERNIGHT...MAY SEE SOME
PATCHY 3-5 MILE VISIBILITY FOG DEVELOP LATE TONIGHT.  WILL ADD THIS
TO 00Z TAFS.  OTHERWISE EXPECT VFR CONDITIONS THROUGH 00Z TOMORROW.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 22, 12:00 PM CST, 11 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

HEAT INDICES OF 100 TO 108.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH THE STRONGEST STORMS
CAPABLE OF DAMAGING WIND GUSTS AND ONE INCH HAIL.

  AREAS AFFECTED AND TIMING:

AFTERNOON HEAT INDEX VALUES WILL REACH NEAR OR JUST ABOVE 100
DEGREES IN COUNTIES ALONG AND SOUTH OF A LINE FROM FORT SCOTT KANSAS
TO ROLLA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA...BUT THE
BEST CHANCES WILL BE IN COUNTIES ALONG AND SOUTH OF MISSOURI STATE
HIGHWAY 60. THE STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING
HOURS FROM 2 PM THROUGH MIDNIGHT.

  DISCUSSION:

A FRONTAL BOUNDARY WILL WEAKEN AND DISSIPATE OVER THE AREA TODAY.
WEAK CONVERGENCE ALONG THIS BOUNDARY COUPLED WITH A VERY UNSTABLE
ATMOSPHERE WILL ALLOW ISOLATED STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP OVER THE AREA AGAIN TODAY. AS WITH PREVIOUS DAYS...THE
STORMS WILL BE CAPABLE OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL.
THE ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AND THEN SLOWLY
DIE OFF AFTER SUNSET.

UNUSUALLY HOT WEATHER WILL CONTINUE TODAY OVER MUCH OF CENTRAL AND
SOUTHERN MISSOURI AND SOUTHEAST KANSAS. LITTLE RELIEF IS EXPECTED
WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTER A VERY MINOR BREAK IN THE HEAT AND HUMIDITY TONIGHT AND
SATURDAY...MAINLY OVER CENTRAL MISSOURI...HOT WEATHER WILL BECOME
REESTABLISHED OVER THE AREA LATE IN THE WEEKEND AND EARLY NEXT WEEK.
HEAT ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA
DURING THIS TIME FRAME.

ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS DURING THE
TUESDAY AND WEDNESDAY TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD WATCH LOCAL CONDITIONS FOR
THUNDERSTORM DEVELOPMENT...HOWEVER WIDESPREAD SPOTTER ACTIVATION IS
NOT EXPECTED DUE TO THE RELATIVELY ISOLATED NATURE OF THE STORMS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 22, 11:50 PM CST
Where
Crawford County, Pittsburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -94.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333237.